Doctors Lounge - Endocrinology AnswersBack to Endocrinology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/17/2017.
Forum Name: Endocrinology Topics
|carlita - Sat Mar 10, 2007 9:15 pm||
I am a 27 yr old woman who has been suffering from hot flushes and generalized hyperhidrosis since age 22. I sweat badly all over my body if I am slightly hot, feel any stress or strong emotion, etc. I have seen a few dermatologists who don't really know what to do. I have seen one endocrinologist who simply gave me a pep talk and did not run any diagnostic tests.
I recently discovered that my estradiol levels are in the post menopausal reference range (<60 pmol/L). My luteinizing hormone level is <1 IU/L and my follicle stimulating hormone level is <1 IU/L, which is on the low side. My progesterone levels are 1.0 IU/L and my prolactin levels are 9 ug/L, which I think is normal.
I am currently taking Ortho Ovral as an oral contraceptive and that is my only medication currently. Are my hormone levels abnormally low for a woman taking oral contraception and could this be responsible for my sweating and heat intolerance?
My family doctor does not have much expertise in this area, so I need a specialist's opinion. Please note there does not appear to be any thyroid related problem or any kind of vitamin/mineral deficiency. My doctors have ruled out many potential causes for the hyperhidrosis.
Please offer any suggestions or recommendations for treatment.
|Dr. Chan Lowe - Sat Mar 10, 2007 11:32 pm||
I'm by no means an expert in this area; however, your FSH, LH and estradiol levels are likely to be as expected while on oral contraceptives. LH and FSH respond to the body sensing a need for higher hormone levels. Their production is inhibited by the presence of estrogen. Estradiol is made by the ovary in the presence of LH and FSH.
Since oral contraceptives often contain different forms of estrogen (rather than estradiol), the estrogen from the pill will not be picked up by the blood test, making it appear that you have low estrogen levels. The LH and FSH are suppressed by the exogenous estrogen.
Your symptoms are compatible with estrogen deficiency, though there may be other causes as well. It is possible that your oral contraceptive may not have enough estrogen in it to suppress your symptoms. Many of the newer oral contraceptives have micro dose estrogens in them.
Here's where my knowledge ends: I do not know if your body being symptomatic from estrogen deficiency would be able to sense this and cause the ovaries to make more estrogen, thus raising your estradiol level. It is quite possible that the exogenous estrogen is a potent enough inhibitor to keep FSH and LH levels down even in the face of overall lack of sufficient estrogen.
I would recommend that you talk with your gynecologist, or perhaps with your endocrinologist again to get a more knowledgeable answer.
Hope this helps some.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.